| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Heart Pause
January 2001

Q. My girlfriend's heart pauses periodically for a few seconds at a time! It has been happening for about two years, but seems to be worsening. Her heart will miss or skip a beat. Sometimes only for a short duration. Other times it will last for a couple minutes. (skip, then fine, then skip). When it lasts, her hands go tingly, she gets dizzy and nauseous. She missed her pill recently and that day she had no pausing in her heartbeat. The next day she took her pill and the symptoms returned.

Her doctor, the only one she has seen, has changed her pill a few times and there are no other types of pills available (in Canada anyway). My girlfriend has stopped taking the pill and has been off it for about a week. Still the symptoms occur but not as often. I was wondering if the pill might just be a coincidence or maybe just enhancing an already existing problem.

A. You are describing a cardiac arrhythmia, an irregularity in the heartbeat. This would not likely be related to the pill but certainly needs investigation. It is important to determine the cause of such a rhythm disturbance and decide if it is serious and needs treatment.

The starting point would be to have a complete physical exam, including basic lab work (blood test) and an electrocardiogram. This may be entirely normal. There are ways to study the rhythm since it occurs intermittently and may be normal at the time of the physical.

One such test is a Holter monitor, a small device like a portable tape player that is worn for 24 hours and makes a continuous recording of the heart rhythm via small electrodes attached to the chest wall. There are also devices that can be used for weeks at a time if the Holter test does not "capture" the abnormal rhythm. In addition it is likely that an echocardiogram would be ordered which uses sound waves to take a picture of the heart anatomy. These tests will give a lot of information quickly and a cardiologist can then direct the treatment. Stress factors and stimulants like caffeine may be playing a role as well, but a thorough evaluation is needed.

WEB REFERENCES:

http://onhealth.webmd.com/conditions/condctr/cardiovascular/item%2C97466.asp

http://www.nhlbi.nih.gov/health/public/heart/other/arrhyth.htm

http://www.americanheart.org/

Disclaimer Back to Ask the Medical Experts